MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C3260
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-01383, 3005168196-2019-01384.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 (pc400) coils and a px slim delivery microcatheter(px slim).During the procedure, the physician experienced resistance while advancing a pc400 through a px slim, and when the physician pulled the delivery pusher the pc400 unintentionally detached.The physician therefore removed the px slim with the pc400 inside.The physician attempted to advance a new pc400 through the same px slim; however the physician experienced the same resistance and subsequently the delivery pusher was kinked.The physician removed the pc400 and the px slim.The procedure was completed using a new px slim and nine pc400 coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was slipped off and the pull tube was retracted from the proximal end of the pusher assembly.The pull wire was retracted, and the embolization coil was detached from the distal detachment tip (ddt).The embolization coil had offset coil winds.Conclusions: evaluation of the returned pc400 revealed offset coil winds on its embolization coil.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.The resistance was likely caused by the damaged px slim used in the procedure.Further investigation revealed that the pet lock was damaged and slipped off from its initial position, the pull tube was retracted from its initial position and the embolization coil was detached from the ddt.Based on the reported complaint these damages were likely incidental and could have happened during retracting the pc400 from the px slim.Evaluation of the returned pc400 confirmed that the pusher assembly was kinked near the proximal end of the introducer sheath and revealed that the embolization coil had offset coil winds.These damages typically occur if the device is forcefully advanced against resistance.The resistance was likely caused by the damaged px slim used in the procedure.Further investigation revealed additional kinks on the pusher assembly.These kinks were likely incidental to the complaint and could have occurred during packaging for return to penumbra.Evaluation of the returned px slim revealed ovalizations near the distal tip.If the device is forcefully gripped or pinched during the procedure, damage such as ovalizations may occur.These ovalizations likely contributed to the reported resistance experienced when advancing the pc400 through the px slim.During functional testing, resistance was encountered at the ovalization on the px slim while advancing a demonstration pc400 through the px slim and the pc400 could not be advanced through the ovalization on the catheter.Evaluation of the returned pc400 revealed the pusher assembly was kinked near the proximal end of the introducer sheath, the embolization coil had offset coil winds and the pull wire was advanced distal to ddt.These damages will typically occur if the device is forcefully advanced against resistance.This device was not mention in the complaint; therefore, the root cause of these damages could not be determined.Further investigation revealed additional kinks along the length of the pusher assembly and offset coil winds on the embolization coil.Based on the returned condition, these damages were likely incidental to the reported complaint.Evaluation of the returned px slim revealed a kink.The returned px slim was not mention in the complaint, and was successfully used to complete the procedure.The damage is therefore likely incidental to the reported complaint.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-01383, 3005168196-2019-01384, 3005168196-2019-01582.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and are being corrected on this follow-up report:.1.Section b.Box 5.Describe event or problem 2.Section h.Box 10./11.Narrative/corrected data.This report is associated with mfr report numbers: 1.3005168196-2019-01383 2.3005168196-2019-01384 3.3005168196-2019-01582.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 (pc400¿s) and a px slim delivery microcatheter (px slim).During the procedure, the physician experienced resistance while advancing a pc400 through a px slim, and when the physician pulled the pusher assembly the pc400 unintentionally detached.The physician therefore removed the px slim with the pc400 inside.The physician attempted to advance a new pc400 through the same px slim; however, the physician experienced the same resistance and subsequently the pusher assembly was kinked.The physician removed the pc400 and the px slim.The physician attempted to advance a new pc400 through a new px slim; however, the physician experienced the same resistance and subsequently the pusher assembly was also kinked.The physician removed the pc400.The procedure was completed using the px slim and nine pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8799385
Report Number3005168196-2019-01382
Device Sequence Number311469
Product Code HCG
UDI-Device Identifier00814548012001
UDI-Public00814548012001
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2025
Device Catalogue Number4002C3260
Device Lot NumberF73932
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer07/17/2019
09/26/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date08/16/2019
10/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005